Hail, Buffalo
- When
- September 29, 9:05 PM CST
- Where
- Buffalo County, Mondovi
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.567, -91.683
Storm spotters and the public reported dime size hail and estimated wind gusts of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storm spotters and the public reported dime size hail and estimated wind gusts of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 29, 7:30 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT SUN SEP 29 2002 ...THUNDERSTORMS RAPIDLY DEVELOPING... GEOSTROPHIC SURFACE WIND ANALYSIS AT 21Z SHOWED THE LOW LEVEL JET DEVELOPMENT WOULD OCCUR OVER IOWA AND INTO SOUTHERN MINNESOTA. THIS IS NOW COMING TO FRUITION GIVEN THE INCREASING LOW LEVEL FLOW /UP TO 40 KNOTS/ DEPICTED BY THE PROFILER DATA AT 850 MB. THE SUBSEQUENT FORCING ALONG THE WARM FRONT OVER SOUTHERN MINNESOTA AND NORTHERN IOWA IS CAUSING RAPID DEVELOPMENT OF THUNDERSTORMS. THESE STORMS SHOULD REMAIN ELEVATED...SINCE THE CAP IS TOO STRONG FOR SURFACE BASED STORMS /CIN 300-400 J/KG/. THUS...THE MAIN SEVERE WEATHER THREAT SHOULD BE LARGE HAIL NORTH OF THE WARM FRONT. .LSE...NONE. KRC
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-300500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 843 PM CDT SUN SEP 29 2002 HAZARD - SEVERE THUNDERSTORMS WITH LARGE HAIL. TIMING - 900 PM TO 300 AM. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - THUNDERSTORMS ARE DEVELOPING RAPIDLY OVER SOUTHERN MINNESOTA AND NORTHERN IOWA. THESE STORMS ARE DEVELOPING IN THE AREA WHERE STRONG LOW LEVEL WINDS ARE INTERACTING WITH A WARM FRONT. THESE LOW LEVEL WINDS WILL BE INCREASING OVER THE NEXT FEW HOURS...THEN THEY WILL MOVE TO THE EAST. THIS WILL CAUSE THE STORMS TO INCREASE IN STRENGTH AND AREAL COVERAGE...EVENTUALLY EVOLVING INTO A COMPLEX OF THUNDERSTORMS. THE STORMS WILL BE MOVING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA AFTER 900 PM...AND INTO WISCONSIN BEFORE MIDNIGHT. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED. KRC
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318118, 5318119, 5318120.